Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

July 31, 2016Sheridan County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 31, 2016, 4:13 AM CDT for Sheridan County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 4:13 AM CDT (09:13 UTC)
Expired
Jul 31, 2016, 4:45 AM CDT
In force
32 min
Issued by
NWS Bismarck, ND

County Sheridan County, ND

The radar

The Minot AFB radar (KMBX), 76 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WWUS83 KBIS 310913
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT SUN JUL 31 2016
 
NDZ013-022-023-310945-
PIERCE ND-WELLS ND-SHERIDAN ND-
413 AM CDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHERIDAN...
SOUTHWESTERN PIERCE AND NORTHWESTERN WELLS COUNTIES UNTIL 445 AM
CDT...

AT 413 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARTIN...OR 7 MILES WEST OF HARVEY...MOVING NORTH AT 15 MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARVEY...MARTIN AND SELZ. 

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4803 10023 4788 9982 4766 9999 4777 10023
      4785 10023 4785 10020 4801 10020 4802 10023
TIME...MOT...LOC 0913Z 199DEG 11KT 4780 10008 

$$

ABELING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 31, 4:06 AM CDT, 7 minutes earlier.

Area forecast discussion, Jul 31, 4:06 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
406 AM CDT SUN JUL 31 2016

.SHORT TERM...(Today and Monday night)
Issued at 337 AM CDT Sun Jul 31 2016

Forecast highlights in the short term period will be chances for
thunderstorms through the period along with much warmer
temperatures. Severe storms will be possible this afternoon and
night, and again Monday afternoon and evening.

Currently, an upper level low was over British Columbia/Alberta. An
upper level shortwave impulse ahead of the western Canadian low was
moving east across Montana/Wyoming. A weak upper level impulse was
over the eastern Dakotas and moving east into Minnesota. A
southerly low level jet was well established over the western
plains. An area of thunderstorms that developed over central Montana
moved east into western ND early this morning, but decreased in
intensity. Meanwhile isolated thunderstorms developed over Kidder
County. This appears to be in the vicinity of an h850 speed max of
around 35 knots. The latest iterations of the HRRR model did develop
storms between Bismarck and Jamestown, and also develops isolated
storms over the eastern third of ND early this morning. Have added
mention of slight chance of thunderstorms there early this morning.
Another question is the current convection over western ND that had
weakened. The HRRR indicates this holding together and moving east
into central ND and remaining in tact until around 10-11 am cdt.
Other short term models do not favor this, but this convection may
persist due to the lift associated with the low level jet. Mixed
layer CAPE is also fairly strong at around 1000 J/kg. For now
the short term consensus models do not depict this and will keep the
decreasing chances of precip in the west this morning. Confidence
low, and will continue to monitor for needed updates.

Today and tonight, the western Canadian closed upper low
continues to develop and move east to the Saskatchewan/Manitoba
border by daybreak Monday morning. A surface trough ahead of the
system was currently over Sask/MT/WY and is forecast to move into
western ND by around noon. The low level jet remains well
established ahead of the surface trough, and upper level energy
impulses along and ahead of the trough will move east across the
state. Surface dewpoints in the lower 60s this morning should
increase to the upper 60s/lower 70s ahead of the surface trough.
High temperatures should be in the mid/upper 80s, with mid 90s
along and west of the surface trough - where the mid-level thermal
ridge sets up. Most unstable CAPE values of around 500-1000 J/kg
this morning will increase to 5000+ J/kg this afternoon, combined
with 0-6km bulk shear values of 40-50 knots. Storm Prediction
Center has elevated our risk of severe storms from "marginal" to
"slight" chance for today/tonight. Will mention "possibly severe"
wording for this afternoon and tonight. Best chances of
thunderstorms will be the initiation this afternoon in the west in
the vicinity of the surface trough. Better chances expand into
central ND this evening.

On Monday, the Canadian low continues moving east, reaching Manitoba
Monday night. The northern portion of the surface trough continues
moving eastward slowly...setting up over Manitoba. The southern
portion however lags farther west with a southern surface low
developing over western SD. This sets up the trough over ND in a
northeast-southwest fashion from northeastern ND to south central ND
Monday morning, finally moving east of the state by Monday night.
Strong to severe storms will also be possible Monday along and east
of this surface trough, where higher dewpoints continue to pool
ahead of the trough. CAPE and shear values remain high along and
east of the trough. Chances of thunderstorms will remain over
central and southwestern ND daytime Monday, with lingering chances
in the James Valley Monday evening.

.LONG TERM...(Tuesday through Saturday)
Issued at 337 AM CDT Sun Jul 31 2016

Two features will impact the extended period and both are closed
h500 lows.  The first, by Tuesday, will be exiting the region by way
of Ontario leaving a shortwave ridge between it and the next h500
low over the Pacific northwest. This ridge should suppress
convection on Tuesday as both GFS/ECMWF have minimal cape so will
leave the pops out.

However, by Tuesday night the upstream shortwave will approach and
bring better chances for thunderstorms again across west and central
North Dakota with better shear and cape returning. Favorable
conditions for thunderstorms will extend into wednesday night.
Thursday and Friday do not have enough confidence to add pops as the
upper flow becomes oriented northwesterly as the wavelength between
the two upper lows shortens and they merge over hudson bay leaving a
broad northwest flow across the northern plains. This time of the
year northwest flow often remains somewhat active but will
not mention any precip until saturday night.

Warmest days of the week will be Tuesday and Wednesday with highs in
the upper 80s and lower 90s. The far southwest which has been
relatively dry of late will see minimum relative humidity near 20
percent. Will keep an eye in winds during this period for any fire
weather concerns that pop up.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 337 AM CDT Sun Jul 31 2016

Low pressure with an associated cold front in central Montana is
forecast to move east today. The front will be the focus for
thunderstorms late Sunday afternoon and evening.

Thunderstorms are the main aviation hazard today. Early morning
thunderstorms in central North Dakota will active through sunrise.
Then expected to generally diminish with time. A more significant
line of thunderstorms will form along the cold front Sunday
afternoon. KMOT-KBIS will see the best chance 00-06z. VFR
conditions expected outside of thunderstorms.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JV
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 31, 12:46 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1246 AM CDT SUN JUL 31 2016

NDZ023-025-036-037-047-048-050-051-010600-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1246 AM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT IN THE JAMES
RIVER VALLEY. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY.
SEVERE STORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ002>005-010>013-019>022-034-035-042-045-046-010600-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
1246 AM CDT SUN JUL 31 2016 /1146 PM MDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTH CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY.
SEVERE STORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-017-018-031>033-040-041-043-044-010600-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
1246 AM CDT SUN JUL 31 2016 /1146 PM MDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS OVERNIGHT OVER WESTERN NORTH
DAKOTA WITH THUNDERSTORMS MOVING IN FROM EASTERN MONTANA. THOUGH SEVERE
WEATHER IS NOT ANTICIPATED...SOME STORMS MAY CONTAIN SMALL HAIL
AND GUSTY WINDS AS WELL AS PLENTY OF LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY.
SEVERE STORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, Jul 31, 2:04 AM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
104 AM MDT SUN JUL 31 2016

NDZ017-031-032-310745-
MCKENZIE ND-BILLINGS ND-GOLDEN VALLEY ND-
104 AM MDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GOLDEN VALLEY...
NORTHWESTERN BILLINGS AND SOUTHWESTERN MCKENZIE COUNTIES UNTIL 145 AM
MDT...

AT 104 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF SKAAR...OR 22 MILES NORTH OF WIBAUX...MOVING SOUTHEAST
AT 35 MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SKAAR AND TROTTERS.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4749 10404 4734 10335 4688 10368 4711 10405
TIME...MOT...LOC 0704Z 296DEG 29KT 4729 10403

ABELING
Special weather statement, Jul 31, 4:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT SUN JUL 31 2016

NDZ013-022-023-310945-
PIERCE ND-WELLS ND-SHERIDAN ND-
413 AM CDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHERIDAN...
SOUTHWESTERN PIERCE AND NORTHWESTERN WELLS COUNTIES UNTIL 445 AM
CDT...

AT 413 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARTIN...OR 7 MILES WEST OF HARVEY...MOVING NORTH AT 15 MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARVEY...MARTIN AND SELZ.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4803 10023 4788 9982 4766 9999 4777 10023
      4785 10023 4785 10020 4801 10020 4802 10023
TIME...MOT...LOC 0913Z 199DEG 11KT 4780 10008

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:04 AM CDTSpecial Weather StatementBISGolden Valley41 min
Jul 31, 4:39 AM CDTSpecial Weather StatementBISPierce66 min
Jul 31, 5:28 AM CDTSpecial Weather StatementBISPierce47 min
Jul 31, 7:07 AM CDTSpecial Weather StatementBISPierce23 min
Jul 31, 4:20 PM CDTSpecial Weather StatementBISBowman25 min
Jul 31, 4:27 PM CDTSpecial Weather StatementBISSlope33 min
Jul 31, 4:45 PM CDTSevere Thunderstorm WarningBISBowman45 min
Jul 31, 5:30 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail60 min
Jul 31, 5:40 PM CDTSpecial Weather StatementBISSlope35 min
Jul 31, 5:41 PM CDTSpecial Weather StatementBISBowman34 min
Jul 31, 5:50 PM CDTSpecial Weather StatementBISDunn25 min
Jul 31, 6:05 PM CDTSpecial Weather StatementBISDunn25 min
Jul 31, 6:21 PM CDTSevere Thunderstorm WarningBISMountrail54 min
Jul 31, 6:36 PM CDTSevere Thunderstorm WarningBISBillings, Dunn24 min
Jul 31, 6:44 PM CDTSevere Thunderstorm WarningBISMcKenzie, McLean, Mountrail31 min
Jul 31, 6:53 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mountrail52 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.